March 27, 1987

Inhibitors of Cholesterol Synthesis and Cataracts-Reply

Author Affiliations

The Lovastatin Study Group II

The Lovastatin Study Group II

JAMA. 1987;257(12):1602. doi:10.1001/jama.1987.03390120064021

In Reply.—  Dr Cenedella is correct in pointing out the potential for inhibitors of cholesterol synthesis to induce cataracts, particularly in young individuals. Pediatric use of lovastatin has been limited to patients with serious genetic disorders, mainly children with homozygous familial hypercholesterolemia. One of us (J. A.T.) has analyzed results of all the ophthalmologic examinations in patients taking lovastatin. Slit-lamp examination of the lens was performed at the baseline examination and during treatment in over 500 patients. The mean age of the patients studied was 50 years; 60% of them had heterozygous familial hypercholesterolemia and 50% had ischemic heart disease. The prevalence of lens opacities in these patients was 27% at the baseline examination and 31% at the last available examination during treatment with lovastatin. Interpretation of these data is complicated by the subjective nature of slit-lamp examination, uncertainty regarding the natural incidence of lens opacities in patients with severe